Physician says TNF-? antagonists very safe overall

September 1, 2004

New York - While dermatologists need to be aware of legitimate safety issues when prescribing any of the TNF-? antagonists for the treatment of psoriasis, as a bottom line, adalimumab (Humira, Abbott Immunology), etanercept (Enbrel, Amgen/Wyeth), and infliximab (Remicade, Centocor) appear to be safer than some older psoriasis treatments, such as methotrexate and cyclosporine, says Mark Lebwohl, M.D., Sol and Clara Kest Professor and chairman, department of dermatology, Mount Sinai School of Medicine, New York.

"The most common side effect of etanercept and adalimumab and the one that needs to be discussed with all patients is injection site reaction," Dr. Lebwohl tells Dermatology Times. "While those events are usually minor, patients need to be instructed in techniques for minimizing their risk. Otherwise, while the TNF-α antagonists have been associated with some more serious complications, their potential must be put into perspective and weighed against the important benefits these agents can offer to patients suffering significant impairment from moderate-to-severe psoriasis," he says.

Speaking at the American Academy of Dermatology's Academy '04, Dr. Lebwohl addressed the warnings and precautions in TNF-α antagonist product labeling regarding serious infections, malignancies, congestive heart failure (CHF), CNS demyelinating disease and autoimmune-mediated connective tissue disease.

Among the three TNF-α antagonists, infliximab is probably most immunosuppressive, but even it has less immunosuppressive activity than cyclosporine or other medications prescribed for preventing graft rejection in transplant recipients, Dr. Lebwohl says.

In addition, it is important to note that the serious infections that have occurred in association with TNF-α antagonist treatment have most often been in patients being treated for Crohn's disease or rheumatoid arthritis who were concomitantly receiving other immunosuppressive drugs, such as corticosteroids, methotrexate, cyclosporine or 6-mercaptopurine.

"Therefore, the entire risk cannot be pinned directly on the TNF-α antagonist," Dr. Lebwohl notes.

TB screening prudent However, since TNF appears to be necessary for granulomatous reactions, there is particular concern regarding TNF-α antagonist-induced reactivation of mycobacterial infections. Therefore, candidates should be screened for tuberculosis with a PPD test and have a follow-up chest X-ray if the skin test is positive.

"This screening is a simple solution to the alternative of avoiding these drugs altogether because of concern about mycobacterial infection," Dr. Lebwohl reports.

Discussing malignancies, Dr. Lebwohl acknowledged two recent papers describing patients who developed squamous cell carcinoma (SCC) after infliximab or etanercept initiation. However, a confounding factor in interpreting those events is the fact that many patients who are being treated with the TNF-α antagonists previously received intensive PUVA therapy. Considering historical controls who received cyclosporine after PUVA, patients started on a TNF-α antagonist appear to be developing SCCs at a much lower rate.

"It remains to be seen whether there will be a significant increase in SCCs as these drugs come into more widespread use," Dr. Lebwohl says. "However, in my opinion, based on available post-marketing surveillance data, I don't believe there will be."

Regarding lymphoproliferative diseases, Dr. Lebwohl notes that psoriasis patients already have an almost threefold higher incidence of lymphoma compared with the general population. Initiation of TNF-α antagonist therapy probably slightly increases that already elevated risk.

"The operative word, however, is 'slight,' and so consider that in the risk/benefit assessment," Dr. Lebwohl says. "These are rare events, but it is important to know there are also reports of regression of new-onset lymphomas after TNF-α antagonist treatment was stopped."